Alert archive / Illinois / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Lincoln, IL

April 28, 20205 counties in Illinois

NWS Lincoln, IL issued this flash flood warning at Apr 28, 2020, 7:24 PM CDT for 5 counties in Illinois. It was in force for 100 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2020, 7:24 PM CDT (00:24 UTC)
Expired
Apr 28, 2020, 9:04 PM CDT
In force
100 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Christian County, IL, DeWitt County, IL, Logan County, IL, Macon County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 32 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 7:30 PM CDTFLASH FLOODDawson, ILHEAVY RAINFALL IS CAUSING ROADWAY FLOODING IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

339 
WGUS53 KILX 290024
FFWILX
ILC021-039-107-115-167-290315-
/O.NEW.KILX.FF.W.0001.200429T0024Z-200429T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
724 PM CDT Tue Apr 28 2020

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Southeastern Logan County in central Illinois...
  Central Christian County in central Illinois...
  Central Sangamon County in central Illinois...
  De Witt County in central Illinois...
  Macon County in central Illinois...

* Until 1015 PM CDT.

* At 720 PM CDT, Doppler radar indicated a line of thunderstorms 
  producing heavy rain across the warned area. Flash flooding is 
  ongoing or expected to begin shortly. At 714 pm, the intersection 
  of Stanton and Freemont roads in Springfield was flooded and 
  impassible. Between 1 and 2 inches of rain is expected in 1 to 2 
  hours and this rain is falling on a saturated ground from recent 
  heavy rainfall.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Springfield, Decatur, Taylorville, Clinton, Chatham, Auburn,
  Rochester, Forsyth, Riverton, Pawnee, Farmer City, Maroa, Mount
  Pulaski, Kincaid, Harristown, Warrensburg, Divernon, Blue Mound,
  Edinburg and Argenta.

This includes the following highways...
 Interstate 55 between mile markers 77 and 99.
 Interstate 72 between mile markers 95 and 145.
 Interstate 74 between mile markers 156 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3977 8968 4027 8903 4028 8859 4010 8873
      4010 8874 4008 8874 3951 8919 3952 8954
      3952 8987

FLASH FLOOD...RADAR INDICATED

$$

07
2 follow-up statements
474 
WGUS73 KILX 290130
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
830 PM CDT Tue Apr 28 2020

ILC107-167-290138-
/O.CAN.KILX.FF.W.0001.000000T0000Z-200429T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Logan-Sangamon-
830 PM CDT Tue Apr 28 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN LOGAN AND CENTRAL
SANGAMON COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3981 8919 4011 8902 4010 8873 4010 8874
      4008 8874 3951 8919 3952 8949

$$

ILC021-039-115-290315-
/O.CON.KILX.FF.W.0001.000000T0000Z-200429T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian-De Witt-Macon-
830 PM CDT Tue Apr 28 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
CENTRAL CHRISTIAN...SOUTHWESTERN DE WITT AND CENTRAL MACON
COUNTIES...

At 828 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain just east of the warned area.  However lingering moderate rains 
on a saturated ground from recent heavy rains could lead to flash 
flooding expecially in low lying and flood prone areas.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Decatur, Taylorville, Forsyth, Maroa, Kincaid, Harristown,
Warrensburg, Blue Mound, Argenta, Stonington, Oreana, Niantic,
Jeisyville, Boody, Willeys, Sharpsburg, Rowell, Taylorville Airport
and Elwin.

This includes Interstate 72 between mile markers 127 and 145.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3981 8919 4011 8902 4010 8873 4010 8874
      4008 8874 3951 8919 3952 8949

FLASH FLOOD...RADAR INDICATED

$$

07
033 
WGUS73 KILX 290204
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
904 PM CDT Tue Apr 28 2020

ILC021-039-115-290212-
/O.CAN.KILX.FF.W.0001.000000T0000Z-200429T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian-De Witt-Macon-
904 PM CDT Tue Apr 28 2020

...THE FLASH FLOOD WARNING FOR CENTRAL CHRISTIAN...SOUTHWESTERN DE
WITT AND CENTRAL MACON COUNTIES IS CANCELLED...

Heavier rains have shifted east of the watch area, so flooding is no 
longer expected to pose a threat this evening. Please continue to 
heed any possible road closures. 

LAT...LON 3981 8919 4011 8902 4010 8873 4010 8874
      4008 8874 3951 8919 3952 8949

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 6:52 PM CDT, 32 minutes earlier.

Area forecast discussion, Apr 28, 6:52 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
652 PM CDT Tue Apr 28 2020

.SYNOPSIS...
Issued at 310 PM CDT Tue Apr 28 2020

A cold front will trigger thunderstorms across central Illinois
this evening...a few of which could become severe. The storms will
push into Indiana toward midnight, with just scattered showers
lingering overnight.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 310 PM CDT Tue Apr 28 2020

19z/2pm surface analysis shows a 1004mb low over southeast
Minnesota with a cold front extending southwestward to near the
Kansas City metro. The airmass ahead of the front has become
moderately unstable as per SPC mesoanalysis showing MLCAPE values
of 1000-1500J/kg near the Mississippi River. CAMs have been
consistently indicating robust convective initiation west of the
I-55 corridor between 21z/4pm and 22z/5pm. Given strengthening
instability and modest 0-6km bulk shear of around 40kt, think a
low-end severe risk will accompany the storms as they track
eastward and eventually congeal into a line early this evening.
Main threats appear to be damaging wind gusts/hail: however, an
isolated tornado cannot be ruled out as the cells first get
organized. The tornado threat will be confined to the western KILX
CWA during the first couple hours of the event until the storms
form a solid line east of I-55 by around 01z/8pm. The storms will
then push steadily eastward and exit into Indiana by late
evening. Once the initial line departs, widely scattered showers
will remain possible for the remainder of the night. Low
temperatures will range from the upper 40s in the Illinois River
Valley...to the middle 50s near the Indiana border.

A short-wave trough will dig into the region and form a closed
low over Illinois on Thursday. Given cold core aloft during peak
heating, showers will become numerous from late morning through
early evening. With extensive cloud cover limiting boundary layer
heating, instability will remain meager: however, think a few
rumbles of thunder will be possible as MUCAPE values exceed
100J/kg. May also see a few small hailstones and perhaps even a
funnel cloud or two as the cold core moves overhead. High
temperatures will remain in the 50s across much of the area, with
lower 60s noted east of the I-57 corridor.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 310 PM CDT Tue Apr 28 2020

The upper low will be slow to depart as several 12z models suggest
scattered showers will linger across the E/SE CWA into Thursday.
have included chance PoPs east of the I-55 corridor accordingly.
Have also lowered highs by a few degrees due to cloud cover...with
readings ranging from the middle 50s east to around 60 in the
Illinois River Valley. Once the low finally exits, rising upper
heights will lead to a significant warming trend for the end of
the week. Highs will climb into the 60s on Friday, then will soar
well into the 70s by Saturday. After that, the next storm system
will come into the picture late Saturday night through Sunday
night as low pressure tracks through the region. Once that feature
passes, a return to mild/dry weather is anticipated for
Monday/Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 652 PM CDT Tue Apr 28 2020

2345z/645pm radar imagery shows a line of convection along the
I-55 corridor. Based on radar timing tools, it appears the storms
will reach KDEC shortly before 01z and KCMI by around 01z. After 1
hour of thunder and visbys as low as 1-2 miles, the storms will
pass to the east...leaving behind a 2-3 hour period of light rain
with VFR ceilings/visbys. The rain will gradually dissipate and
come to an end at all TAF sites by late evening. After that, will
be watching MVFR ceilings currently over Minnesota/northern Iowa
working their way southward overnight. Model consensus brings MVFR
into KPIA by 10z...then further southeast to KSPI/KDEC by around
13z. With an upper low progged to track overhead, MVFR ceilings
and scattered showers will prevail for the remainder of the 00z
TAF period. Winds will initially be S at 10-15kt this evening,
then will veer to W/NW late tonight into Wednesday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Apr 28, 3:23 PM CDT, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lincoln IL
323 PM CDT Tue Apr 28 2020

ILZ027>031-037-038-042>046-051>057-061>063-291100-
Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-Edgar-
Knox-Logan-Macon-Marshall-McLean-Moultrie-Peoria-Piatt-Sangamon-
Shelby-Stark-Tazewell-Vermilion-Woodford-
323 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are likely this evening. There is a slight risk
that some of the storms could become severe, with damaging winds
and large hail. A tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Isolated storms will be possible Wednesday afternoon.

Another chance of storms will occur Sunday and Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 10 pm. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ036-040-041-047>050-291100-
Cass-Fulton-Mason-Menard-Morgan-Schuyler-Scott-
323 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are likely this evening. There is a slight risk
that some of the storms could become severe, with damaging winds
and large hail. A tornado or two is also possible.

Minor flooding is occurring on the Illinois River at Havana and
Beardstown. Minor flooding is occurring on the lower Sangamon
river at Chandlerville and Oakford.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Isolated storms will be possible Wednesday afternoon.

Another chance of storms will occur Sunday and Sunday evening.

Minor flooding will continue on the Illinois River at Beardstown,
Havana, and Valley City, and the Sangamon River at Chandlerville
and Oakford through mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 8 pm. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ066>068-071>073-291100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
323 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are likely this evening. There is a slight risk
that some of the storms could become severe, with damaging winds
and large hail. A tornado or two is also possible.

Minor flooding is occurring on the Little Wabash river near Clay
City.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Isolated storms will be possible Wednesday afternoon.

Another chance of storms will occur Sunday and Sunday evening.

The Little Wabash river at Clay City will continue to remain above
or near flood stage through much of this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 8 pm and 11 pm. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

Auten

In the hours before

Local storm report, Apr 28, 5:28 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
528 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FUNNEL CLOUD     3 SE LOW POINT          40.85N 89.28W
04/28/2020                   WOODFORD           IL   TRAINED SPOTTER

&&

SBAKER
Local storm report, Apr 28, 5:31 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
531 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             WASHBURN                40.92N 89.29W
04/28/2020  E0.75 INCH       WOODFORD           IL   PUBLIC

&&

SBAKER
Local storm report, Apr 28, 5:47 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
547 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             3 ESE CAZENOVIA         40.83N 89.28W
04/28/2020  E0.75 INCH       WOODFORD           IL   TRAINED SPOTTER

&&

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:07 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Sangamon, Shelby53 min
Apr 28, 7:38 PM CDTSevere Thunderstorm WarningILXChristian, Shelby52 min
Apr 28, 7:54 PM CDTSevere Thunderstorm WarningILXChristian36 min
Apr 28, 8:00 PM CDTSevere Thunderstorm WarningILXMacon, Moultrie, Piatt, Shelby45 min
Apr 28, 8:41 PM CDTSevere Thunderstorm WarningILXDouglas, Moultrie, Piatt49 min
Apr 28, 9:41 PM CDTSpecial Weather StatementILXClark, Coles, Cumberland, Edgar49 min
Apr 28, 9:45 PM CDTSpecial Weather StatementILXClay, Effingham, Jasper45 min
Apr 28, 10:23 PM CDTSpecial Weather StatementILXClay, Crawford, Jasper, Lawrence, Richland82 min
Apr 29, 7:36 AM CDTRiver Flood WarningILXPiatt5 days

Nearby

Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.